I am new to the forum, and have been helped and educated so much already, I figured I should post about a subject that I could not find anywhere else on the forum.
I am not a doctor, and am only sharing my experience and information I have on the subject.
I have severe reactions to steroids. Both injections and pill form. My first experience was with 4mg Methylprednisolone 1 week cycle tablets. I quit taking them by the second day. My second experience was with an injection directly into my knee. I am unsure of the exact type. I was told I would not have the same reaction to the local injections (by three different doctors),because my liver would not metabolize them the same. This could have not been more incorrect in my situation.
I have bipolar 2 disorder. From searching the forum I have seen similar reactions from people with bipolar disorder, with no clear explanation as to why. In defense of the doctors that prescribed the shot, they did not know of my disorder, as I had not yet been officially diagnosed.
My reaction to the oral tablets was quick. It caused frustration, anger, and insomnia. I felt the strangeness coming by the end of the first day, and on the second day called my doctor, and he told me not stop taking the medication.
My reaction to the injection was much quicker and more severe. Within an hour I was soaring. I had more energy than I did when I was seventeen. The second side-effect was my appetite. It could not be satisfied no matter what I ate. I ate thirty dollars worth of affordable grocery store food in the first day.
Also in that first day, the rage came. Very confusing rage and swift changes in perspective. As I read in another post, "I was outside looking in, and not in a good way". While preparing food (which was constantly) I began to notice my kitchen cabinets, which I was not fond of, and started plotting to rip them off the walls. I knew that I could easily do this, despite my physical limitations. I wanted to badly, and had to continually talk myself out of it. I then started fantasizing about destroying everything in my apartment. TV, furniture, especially my computer, and definitely those kitchen cabinets. I was not at any point suicidal, actually homicidal. Unless you consider destroying everything around you suicidal (different post, for a different site). My only desire was to destroy.
This sounds extreme, because it was...very. I am a peaceful, loving person. I have some anger, like most of us in chronic pain, but never to the point of destroying things, or ever hurting another living creature.
By the second day I asked my girlfriend at the time to leave the apartment to stay with a friend. She had no problem with that. She saw Mr. Hyde clearly.
This feeling was only supposed to last a few days, but instead lasted over a week. In that week I gained twenty pounds and easily consumed well over two hundred dollars worth of reasonably priced groceries. I have a very fast metabolism, and will not gain a pound eating normally even when I am bed-ridden. If I did not get out and walk over five miles every day, I would have destroyed my apartment. I did not sleep a single wink in eight days.
By the end of the ordeal I was exhausted, depressed and crying.
My bipolar is not really very severe, and with meditation, I can manage it well. I do not take any anti-depressants or other smart drugs. The only other medicine I was taking was omeprozole for GERD, and 15 mgs of Percocet. These drugs have no known interactions with steroids as far as I can find.
As I said, I am not a doctor, and this is only my experience, however, if you feel you might have BPD, or have been diagnosed with it, I would talk it over with your doctor before taking any form of steroid.
there is a web page in the next post below that I found that may help you make your decision.
My reactions came on much quicker then they suggest in the link. If my only choice was to live in chronic pain the rest of my life, I would still not take steroids.